Illinois, 2008Damaging Wind in Illinois, August 4, 2008
August 4, 2008 · NWS DVN · 1 event in 1 county or zone
A low pressure system over northern Iowa spread showers and thunderstorms across east central Iowa and northwest Illinois during the early morning of August 4. One of the storms was severe downing some trees and power lines near Freeport, IL.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system over northern Iowa spread showers and thunderstorms across east central Iowa and northwest Illinois during the early morning of August 4. One of the storms was severe downing some trees and power lines near Freeport, IL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 2:25 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 4, 2:25 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CDT MON AUG 4 2008
.SYNOPSIS...
SFC LOW PRESSURE LOCATED AT 07Z NW IOWA WITH LOBE OF PRESSURE FALLS
EXTENDING DUE EAST INTO NORTHERN INDIANA. DEVELOPING MCS NEAR MSP
WITH NOWCAST TOOLS SUGGESTING CONTINUED INTENSIFICATION AND SE
PROPAGATION POSSIBLY INTO NE SECTIONS OF CWA NEXT 2 TO 5 HOURS. LOW
CLOUDS DEVELOPING ALONG AND NORTH OF I-80 OVER AREA WITH HIGH
DEWPOINTS AND STRENGTHENING LOW LEVEL WIND CONVERGENCE PRIMING AREA
FOR VOLATILE WEATHER THE NEXT 12 TO 24 HOURS. UPPER LEVEL VORT MAX
OVER SC NE TO MOVE OVER CWA MID/LATE PM LAST INGREDIENT FOR ONE OR
MORE HIGH END CONVECTIVE EVENTS LATER TODAY INTO TONIGHT. BECAUSE
OF THIS...EMPHASIS OF DISCUSSION ON NEXT 24 HOURS.
&&
.SHORT TERM...TODAY AND TONIGHT...
WILL KEEP HEAT ADVISORY AS IS WITH LOCATIONS ALONG AND ESPECIALLY
SOUTH OF I-80 SETUP FOR SEVERAL HOURS OF HEAT INDEX VALUES OF 100F
TO OVER 105F AND MAX TEMPERATURES INTO MID AND EVEN SOME UPPER 90S.
EXTREME INSTABILITY WITH LI/S OF -10 OR MORE AND SBCAPE AND 3600+
J/KG AND COUPLED WITH DECENT SHEAR SETUP FOR MODERATE TO STRONG MCS
WITH DERECHO POTENTIAL FAVORED TO OCCUR LATE PM AND EVENING INTO
OVERNIGHT HOURS...WITH LOCATIONS ALONG AND NORTH OF HIGHWAY 34
SETUP FOR SIGNIFICANT SEVERE WEATHER. LOCAL TOOLS AND TECHNIQUES
CONTINUE TO SUPPORT HAIL AOA GOLFBALL WITH SOME BASEBALL SIZE
POTENTIAL FIRST FEW HOURS OF LATE PM CONVECTION CIRCA 4-6 PM INTO
EARLY EVENING ALONG AND NORTH OF HIGHWAY 30. ENOUGH SHEAR WITH HIGH
BL THETA-E FOR ISOLATED TORNADOES WITH SOME SUPERCELL STRUCTURE INTO
MID EVENING. DAMAGING WINDS MAJOR PRIMARY CONCERN WITH LARGE SWATHS
OF 60 TO 80 MPH WINDS AND ISOLATED 90+ MPH SUGGESTED FOR SOME VERY
DAMAGING WIND POTENTIAL. LOCATIONS MOST AT RISK OF MOST DAMAGING
WINDS ARE +/-40 MILES EITHER SIDE OF A CID TO CWI TO VYS LINE. WILL
HIT HARD IN HWO AND PLAN FOR CONFERENCE CALL TO LOCAL OFFICIALS
LATER TODAY TO EXPLAIN RISK OF THIS POTENTIAL HIGHER END SEVERE
EVENT. IMPORTANT FOR READERS TO UNDERSTAND THAT DUE TO EXTREME NATURE
OF FORECASTED INSTABILITY AND SUMMERTIME FORCING ALL MODELS TYPICALLY DO
NOT HANDLE THIS WELL IF AT ALL. PAST 10 MINUTES INDICATIONS OF NEW
CONVECTION STARTING TO FIRE NC IOWA INTO SC MN ADDING TO PROBABILITY OF
SOME CONVECTION TO MOVE INTO NORTH SECTIONS OF CWA THIS AM WHICH WILL
GOVERN WHAT HAPPENS THIS PM. UPPED POPS TO HIGH CHANCE LATE PM AND
LIKELY NORTH 1/2. CONCERN MAX TEMPERATURES NORTH 1/3 SECTIONS ARE TOO
WARM DEPENDING ON COOL POOL FROM CONVECTION NEXT 3-6 HOURS FOR DAY SHIFT
TO ASSESS...THEN IMPACTS ON LOCATION AND TIMING OF LATE PM REFIRING
AS CONVECTIVE TEMPERATURES REACHED. ..NICHOLS..
&&
.LONG TERM...TUESDAY THROUGH SUNDAY...
...COOLING TREND AS UPPER LEVEL TROUGH SETS UP OVER AREA...
TRENDED TOWARD BLEND OF GFS AND HI-RES ECMWF WITH AVERAGE INITIALIZATION
AND VERIFICATION WITH SOME DISCREPANCIES OF SHORT WAVES OVER ALASKA TO
IMPACT AREA BEYOND DAY 2.
TUESDAY THROUGH SUNDAY...TUESDAY...LOWERED POPS AS COOL FRONT PUSHES
MOISTURE AND INSTABILITY SOUTH. TUESDAY NIGHT THROUGH SUNDAY...KEPT DRY
WITH NW FLOW BUT STILL CONCERN OF EMBEDDED SHORT WAVES COULD CAUSE
POPCORN SHRA/TSRA FOR LATER SHIFTS TO CONSIDER. TEMPERATURES AND
DEWPOINTS TRIMMED AFTER WEDNESDAY WITH SEASONABLY STRONG CANADIAN HIGH
PRESSURE TO MOVE IN. INSPECTION OF LOW LEVEL THERMAL PARAMETERS SUGGESTS
LOWERING MINS FRIDAY MORNING INTO WEEKEND BY AT LEAST 3 TO 5 DEGREES
WITH HIGHS ALSO A FEW DEGREES TOO MILD SATURDAY AND SUNDAY. NO CHANGES
MADE BEYOND FRIDAY NIGHT...AREA DEWPOINTS PROBABLY SEVERAL DEGREES TOO
HIGH BEYOND WEDNESDAY. ..NICHOLS..
&&
.AVIATION...
IFR/MVFR CIGS/VSBY OCCURRING MAINLY ALONG I-80 AND NORTHWARD AHEAD
OF A WARM FRONT LIFTING SLOWLY NORTHEAST. THESE CONDITIONS SHOULD
IMPROVE TO VFR BY 15Z. AN AREA OF THUNDERSTORMS WILL MOVE ACROSS
LOCATIONS NEAR HIGHWAY 20 IN IA AND IL THIS MORNING AFFECTING MAINLY
THE KDBQ TAF. THEN MAIN AREA OF STORMS WILL SHIFT INTO NORTHERN IL
INTO THE AFTERNOON.
A COLD FRONT WILL BE MOVING INTO IA LATER THIS AFTERNOON AND
TONIGHT. EXTREME INSTABILITY WILL YIELD EXPLOSIVE DEVELOPMENT OF
THUNDERSTORMS ACROSS THE TAF SITES BEGINNING LATE THIS AFTERNOON AND
CONTINUING INTO TONIGHT. SCATTERED THUNDERSTORMS SHOULD QUICKLY
EVOLVE INTO A LARGER COMPLEX OF STORMS CAPABLE OF PRODUCING WIND
GUSTS OF 60-80 KNOTS. THERE WILL BE IFR CONDITIONS IN THUNDERSTORMS.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY MONDAY FROM 11 AM TO 7 PM CDT FOR DES MOINES-
HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN
BUREN-WASHINGTON-IOWA-JOHNSON.
IL...HEAT ADVISORY MONDAY FROM 11 AM TO 7 PM CDT FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-WARREN.
MO...HEAT ADVISORY MONDAY FROM 11 AM TO 7 PM CDT FOR CLARK-SCOTLAND.
&&
NICHOLS/HAASEHazardous weather outlook, Aug 4, 3:50 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT MON AUG 4 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
450 AM CDT MON AUG 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THIS AFTERNOON AND MONDAY EVENING...TEMPERATURES WILL RISE INTO THE
MIDDLE 90S COMBINED WITH VERY HIGH MOISTURE LEVELS PUSHING AFTERNOON
HEAT INDEX VALUES OVER 100F UP TO AROUND 108F. A HEAT ADVISORY IS IN
EFFECT FOR PORTIONS OF THE OUTLOOK AREA ALONG AND SOUTH OF I-80. FOR
MORE INFORMATION...SEE THE LOCAL HEAT ADVISORY PRODUCT.
THIS AFTERNOON AND TONIGHT...THUNDERSTORMS WILL RAPIDLY DEVELOP
TOWARD LATE AFTERNOON AND CONTINUE OVERNIGHT AHEAD OF AN ADVANCING
COOL FRONT. VERY HIGH INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS
TO BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF 60 TO
80 MPH...WITH ISOLATED HIGHER SPEEDS OVER 90 MPH POSSIBLE THAT COULD
RESULT IN EXCEPTIONAL DAMAGE. LARGE HAIL UP TO AND GREATER THAN THE
SIZE OF GOLF BALLS...AND AN ISOLATED TORNADO MAY ALSO BE POSSIBLE
INTO MID EVENING. THIS CREATES THE POTENTIAL FOR A SIGNIFICANT TO
WIDESPREAD SEVERE WEATHER EVENT WITH LOCATIONS IN THE GREATEST RISK
OF HIGHER END SEVERE WEATHER 40 MILES EITHER SIDE OF A CEDAR RAPIDS
TO STERLING LINE. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT
FOR FURTHER UPDATES.
DUE TO THE RISK OF WIDESPREAD AND SIGNIFICANT SEVERE WEATHER...A
CONFERENCE CALL IS PLANNED FOR LATER TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS WILL CONTINUE TO OCCUR
ALONG AND AHEAD OF THE SLOW MOVING COOL FRONT. ADDITIONAL STRONG TO
SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL MAY ALSO OCCUR IN
THE STRONGEST STORMS IN THE AFTERNOON AND EVENING HOURS SOUTH OF I-
80.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. LOCAL
OFFICIALS ARE ENCOURAGED TO ATTEND THE CONFERENCE CALL LATER TODAY
FOR FURTHER INFORMATION ON THIS SEVERE WEATHER RISK.
NICHOLS
In the hours before
Special weather statement, Aug 4, 3:44 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT MON AUG 4 2008
IAZ040>042-051>054-041145-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA
444 AM CDT MON AUG 4 2008
...THUNDERSTORMS INCREASING ACROSS NORTHEAST IOWA...
AT 440 AM CDT DOPPLER RADAR INDICATED THUNDERSTORMS WERE BECOMING
MORE NUMEROUS IN PORTIONS OF CENTRAL AND NORTHERN IOWA. THE LEADING
EDGE OF THE STORMS WERE MAINLY IN THE WATERLOO TO MARSHALLTOWN
AREAS AND EXTENDED FURTHER TO THE WEST.
THUNDERSTORMS SHOULD BE INCREASING IN COVERAGE AND INTENSITY
ACROSS NORTHEAST IOWA DURING THE MORNING HOURS...ESPECIALLY NORTH
OF HIGHWAY 30.
THE STRONGER STORMS WILL PRODUCE FREQUENT DANGEROUS LIGHTNING AND
POSSIBLY LARGE HAIL. SEEK SHELTER IF THREATENING WEATHER
APPROACHES OR SEVERE THUNDERSTORM WARNINGS ARE ISSUED.
HAASE
Thunderstorm Wind, Stephenson
- When
- August 4, 5:30 AM CST
- Where
- Stephenson County, 0.69 mi N of Freeport
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -89.620
Wind gusts estimated to be 65 mph blew down several trees up to a foot in diameter 1 mile east of Freeport, IL at 630 am August 4. In addition, power lines were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 4 to 5, 20083 injured · $2.6 million · EF1 · 105 events
- Damaging Winds and Lightning Strikes in Indiana, August 4, 20081 death · $110,000 · 65 kt wind · 13 events
- Tornadoes and Damaging Winds in Indiana, August 4, 2008$1.1 million · EF2 · 14 events
- Rip Current in Alabama, August 4, 20081 death · 1 event
- Excessive Heat in Louisiana, August 4, 20081 death · 1 event
- Damaging Winds in Illinois, August 4, 2008$402,000 · 65 kt wind · 19 events
- Tornado and Hail in Iowa, August 4, 2008$255,000 · EF0 · 12 events
- Hail and Damaging Wind in Iowa, August 4, 2008$233,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, August 4 to 5, 2008$113,000 · 1 in hail · 17 events
- Hail and Lightning Strikes in Wisconsin, August 4, 2008$185,000 · 0.75 in hail · 4 events
- Hail and Lightning Strike in Colorado, August 4, 2008$110,000 · 0.88 in hail · 2 events
- Lightning Strikes in Illinois, August 4, 2008$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130366.